Purpose: To describe the rate, potential causes, symptoms, time to onset, and time to resolution of severe transaminitis associated with increased 3-hydroxy-3-methylglutaryl coenzyme reductase inhibitor ("statin") usage in a large group model health maintenance organization.
Subjects and methods: Health plan members 18 years of age and older, not receiving chemotherapy, who had received at least 1 statin prescription between January 1, 1997, and December 31, 2001 were eligible. All eligible patients with an alanine aminotransferase greater than 10 times the upper limit of normal at any time during the study period were identified using computerized laboratory records. Medical records were subsequently reviewed in order to determine whether the elevation was attributable to statin therapy.
Results: Alanine aminotransferase had never been measured in 2334 of 25334 (9%) of eligible patients. In the remaining 23000 patients, 62 (0.3%) were identified with an alanine aminotransferase greater than 10 times the upper limit of normal during the 5-year study period. Of these, 17 (0.1% of 23000 patients) had severe transaminitis deemed directly attributable to statin use. All except 4 of these 17 cases were associated with drug interactions. In 16 cases, transaminitis resolved upon statin discontinuation.
Conclusions: In the observed study sample, statin-related severe transaminitis occurred infrequently. These findings support less frequent liver enzyme monitoring for most patients on statins. Continued monitoring remains warranted for patients on concomitant medications or those with comorbid conditions.